Prednisone and Mood Swings

Dealing With Erratic Emotional Ups-and-Downs

Doctor and patient
If you experience mood swings, your doctors can help you work through it, or stop your medication if needed. Image © Caiaimage / Rafal Rodzoch / Getty Images

People who have been prescribed prednisone may have experienced one of this medication's most troublesome and talked-about side effects: mood swings. These changes can be so problematic that someone on prednisone who's ever been diagnosed with clinical depression or another psychiatric disorder may need to be working with a psychiatrist while on the drug. Regardless of mental health history, if a doctor wants to prescribe prednisone, it may help to have an understanding of how it may affect mood.

Prednisone and Mood Swings

This medication is a corticosteroid that's prescribed for an array of conditions because it works to relieve inflammation in the body. Some of the conditions that prednisone is used to treat include inflammatory bowel disease (IBD), some autoimmune diseases, asthma, and other allergic disorders. It's an effective drug, and it's inexpensive, which means that it's prescribed a lot for many conditions. A 2001 study found that an estimated 10 million prescriptions for prednisone are written every year.

A person may need to take prednisone for only a short amount of time (often called a "short course") or it may be prescribed for an extended period. In either case, it can have effects on mood which have been described as everything from euphoria to anxiety, anger, and depression. These feelings can pinball back and forth in quick succession and seem to come about for no reason and without provocation. In other words, a person receiving prednisone may find themselves feeling incredibly sad or mad and have absolutely no idea why. Besides these rapid changes in mood, prednisone has been associated with more serious problems such as psychotic disorders, delusions, and dementia. When there's a concern that the changes have gone beyond a mood or a feeling and have become a concern that limits life activities or seems dangerous in any way, the problem should be reported to a doctor right away.

Changes in mood caused by prednisone usually go away once a person stops taking the drug. However, discontinuing prednisone must be done gradually and according to the schedule that is prescribed by a physician. The adrenal glands make cortisol, a substance similar to prednisone and, they need to be given the opportunity to take over production again. If not, there can be side effects such as fatigue or there can be complications. It's also often necessary to taper off prednisone slowly because a change in treatment might be necessary.

Getting Off the Emotional Seesaw

Not everybody has mood changes while taking prednisone, and most of the time the effects are considered "mild" (though it might not feel that way at the time). Knowing that mood swings are a possibility and that they can be variable is the first step in coping with them. The second step is learning how to recognize when they happen and understanding that they're not necessarily connected to an event. Here are some tips for coping:

  1. Talk to a doctor about the potential for mood swings, and find out what to do if there are changes in behavior that are extreme or that interfere with daily activities (such as work, school, and social events).
  2. Tell family members and friends about prednisone and that a common side effect is something that can appear to be irrationality or rapid changes in mood. This may help in instilling understanding and empathy if any mood swings do occur.
  3. Be prepared and get into the habit of using stress relief tools (meditation, mindfulness, calming rituals) to be one step ahead of the game if they're needed.
  4. Do a regular check up on current emotional state. Are there moods that feelings that are outsized compared to what's actually happening? If it's not clear, check in with a trusted friend or loved one for perspective.

A Word From Verywell

A course of prednisone can be challenging when it comes with side effects. The physical side effects can be extreme but the mental ones are less often discussed and can be damaging to relationships. Understanding that mood swings are caused by the medication and explaining what's happening to friends, family, and coworkers can help in getting through a course of prednisone without too much emotional damage.

Was this page helpful?
Article Sources
  • Brown ES, Chandler PA. "Mood and Cognitive Changes During Systemic Corticosteroid Therapy." Primary Care Companion to The Journal of Clinical Psychiatry. 2001;3:17-21. 
  • Kenna HA, Poon AW, de los Angeles CP, Koran LM. "Psychiatric complications of treatment with corticosteroids: review with case report." Psychiatry Clin Neurosci. 2011 Oct;65:549-60. doi: 10.1111/j.1440-1819.2011.02260.x
  • Mrakotsky CM, Silverman LB, Dahlberg SE, et al. "Neurobehavioral Side Effects of Corticosteroids During Active Treatment for Acute Lymphoblastic Leukemia in Children Are Age-Dependent: Report from Dana-Farber Cancer Institute ALL Consortium Protocol 00-01." Pediatr Blood Cancer. 2011 Sep;57:492-498. doi: 10.1002/pbc.23060